Been feeling lousy


This is my first post, although I've been following Heathunlocked for a few weeks. I've had an

underactive thyroid for some 8-9 years and have been feeling good until the last couple of months.

I have pains in, hips, elbows, knees and ankles. feeling tired most of the time. I've out on more weight

just recently and generally feel and look awful, saying this I do have some good days. I'm seeing a rheumatologist on the 21st of July, in the hopes he/she can sort me out.

I'm on 100mcg of thyroxine, was 125mcg earlier this year. I've had a thyroid test recently and the resuslts are:

TSH level 1.07 miu/L [0.35 - 3.5]

FT3 Level 4.2 pmol/L [3.8 - 6]

FT4 level 14 pmol/L [8 - 21]

I did ask the doctor for a full blood test for my thyroid and this is what came back, with the

addition of liver, kidney and cholestrol test results.

I feel that something somewhere is not right and I really need some help/ advice.

Thankyou in advance


11 Replies

  • Hi jazzbox, welcome to the forum.

    Your FT3 is too low. Why did your doctor lower your Levo if you were feeling well on 125? That's more than likely you're feeling bad, because you're Under-medicated now. :(

  • Your UNDERMEDICATED pure and simple plus the levothyroxine of itself is very likely causing all the joint and muscle pains

  • Hi there,

    I would not be able to get out of bed with an ft3 that low.

    You may have a slight conversion problem but you are definitely undermedicated.

  • I am always puzzled why doctors pay more attention to the TSH level than the patients' symptoms, some which are very painful indeed.

    Ask for an increase up to your 125 again but he might have messed up your system altogether and if the increase doesn't work ask for some T3 to be added.

    A couple of hints for your next blood tests:

    Blood Test: Have the earliest possible appointment . Leave 24 hours since last dose of levo and test as it may skew results and fast (you can drink water). Take levo after test.

    Take thyroid hormones on wakening and wait approx 1 hour before eating. Some foods interfere with medication. Leave 4 hours between hormones and supplements. Some prefer bedtime dosing, in that case you must leave 2 hours after eating before taking hormones. If you've had a fatty meal it should be longer. Food can interfere with the uptake.

    Ask for Vitamin B12, Vit D, iron, ferritin and folate to be tested. They should be towards the upper range.

    You will find the link below of interest:

  • At the moment I don't take any supplements. I have started taking a multi vitamin. Should I be taking anything else. I've a GP appointment Tuesday, I'll ask about increase of levo and more blood tests. Thanks for info.

    Jazzbox 21

  • Your GP should do the above vitamin tests as deficiencies in these can also give us painful problems. If you were deficient in either B12 or Vit D there are only certain ones you should take.

    If you're quite newly diagnosed your GP might increase your levothyroxine. If you've been diagnosed a while ago and your GP has told you he is happy with your blood tests but you still have pain email and ask for a copy of the Pulse Online article by Dr Toft, where he informs GPs how low the TSH can go and also add T3.

    Pain is a hypo symptom and can also be caused by levo if not on an optimum dose.

  • Thanks. A couple of things I forgot to mention, in my original post. one is the inability to sleep all night, I'm quite often up at around 5.30-6.00am. The other is my mood swings, I nearly bite my husbands head off for no reason at all!!

  • Mood swings are a common occurrence as is broken sleep or insomnia. When you are, finally, on optimum medication or one that suits you everything should settle down. It is all down to our hormones - bad enough with the monthly cycle never mind thyroid hormones which control every single thing in our bodies, i.e. we have female problems, some have hysterectomies (maybe not have been needed if optimally medicated) joint/muscle pain, depressed and we could go on.

    This is a good informative link:

  • Jazzbox21, I agree with the others you are probably undermedicated. Some people need a low or suppressed TSH to push FT4 towards the top quadrant of range which will also improve FT3. Read Dr. Toft's comments in Treatment Options in this link

    Ask your GP to test ferritin, vitamin D, B12 and folate which are often low in hypothyroid patients which can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms.

  • Hi jazzbox, definitely look at getting your B12 tested, we can't process our thyroid medication properly if that's too low. In this country the doctors believe anything over 200 is fine, in Japan they think 500 is the level to be aimed at. Lot's of people on here don't feel well unless they are at 1000 or more. Good luck with getting your health back on track. MariLiz ps sounds as though they shouldn't have reduced your Levo either.

  • Thanks I'm going to get vit D, ferretin and folate as well as B12 tests

You may also like...